Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 58, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Nov 16, 2018, 2:31 AM EST for Charlotte County, Halifax County, Virginia. It took effect at Nov 16, 2018, 11:00 AM EST. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2018, 2:31 AM EST (07:31 UTC)
- In effect from
- Nov 16, 2018, 11:00 AM EST
- Expired
- Nov 18, 2018, 8:07 AM EST
- In force
- 45 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Charlotte County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Randolph (RNDV2). The gauge peaked at 25.57 ft at Nov 17, 2018, 9:00 AM EST.
- Action stage
- 21 ft
- Minor stage
- 24 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02066000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 16, 12:23 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 16, 12:23 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1223 AM EST Fri Nov 16 2018
.SYNOPSIS...
An upper level low pressure area will bring about a changeover
from rain this evening to mountain snow showers. Limited snow
accumulations are expected from this short-lived period of snow
showers. Blustery and cold conditions are expected on Friday,
followed by fair but chilly weather for the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
As of 746 PM EST Thursday...Made several changes to headlines
with this update.
I've hoisted a heavily impacts-driven Wind Advisory until 9 AM
Friday from the foothills of the VA Blue Ridge, the mountains of
northwestern NC westward to southeastern West Virginia. Many
trees and powerlines in the Advisory have some glaze from
overnight and this morning's freezing rain/sleet event, which
haven't really melted significantly as temperatures have barely
reached freezing. 18z model guidance has trended stronger
regarding the potential for at least gusty NW winds behind
passage of a strong cold front later this evening, with 850 mb
winds of 40-45 kts and 6 hourly pressure rises near 5-6 mb.
Admittedly forecast wind gusts are quite marginal - between
40-45 mph with as much as 50 mph possible, but given the
weighed-down and glazed- up state of the trees and powerlines,
think some consideration has to be given to the potential for
these to be downed from these wind gusts. Excluded Smyth and
Tazewell Counties from this Advisory as temperatures in the
mid/upper 30s may allow for greater ice melt. Expired the Winter
Weather headlines, as most areas have transitioned to drizzle
and mist under the dryslot.
Upper-level low and lower-level cold front is now progressing
across eastern KY, with a dryslot leading to areas of drizzle
and mist encompassing a large part of the Blacksburg forecast
area. These features will progress east/northeast across the
region through the first half of the evening. Of some concern
for at least our southeast West Virginia counties is that
925-850 mb frontogenetic forcing which lies out ahead of the
deeper colder air pocket. Temps are hovering in the low- mid
30s and there's some pretty good radar reflectivity returns
showing up across central WV and eastern KY. Between 10 pm and
midnight, we should see rain change to snow showers rather
quickly from western Greenbrier through Mercer Counties, and
into the mountains of northwest NC - with a potential for a
coating to an quick inch of snow with brief reduced visibility.
Following the recent HRRR and the WRF guidance, appears this
precipitation band dries up as the upper low and front move
more northeast. Should be an otherwise dry evening in the
Piedmont.
Didn't make any changes to low temperatures which appear on
track at this point in time.
Previous discussion issued at 330 PM Thursday...
The closed upper low is moving into the Ohio Valley this
afternoon. This is slightly faster than previously forecasted
and has resulted in heavier rain leaving early with temperatures
warming into the mid 30s. However, flow remains easterly along
and east of the Blue Ridge for light rain and drizzle to
continue to fall for the rest of the afternoon. Some isolated
locations are still below freezing and may experience an
additional light glazing of ice.
The closed low is expected to jog to the east this evening
before it tracks northeast along the Appalachians. As winds turn
towards the west, temperatures should warm into the mid to
upper 30s, helping to melt remain ice left on trees. The low is
expected to move quickly to the New England coast overnight.
Modest pressure rises and an increasing cross-barrier jet will
result in breezy and gusty winds tonight into Friday afternoon.
Majority of the ice, should have melted off of the trees before
these northwest winds increase tonight. Also accompany the winds
will be upslope rain showers change to snow showers tonight.
The overall pattern does not suggest any long duration or
significant snow accumulations for western slopes tonight. High
pressure builds in Friday afternoon with winds subsiding.
Temperatures will warm into the 40s across the mountains to the
lower 50s east.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 115 PM EST Thursday...
Friday night the area will be within an region of decreasing
northwest flow aloft in the wake of the departing upper low and
the approach of surface high pressure. The speeds are expected
to be too weak, that combined with increasing dry air across the
region, to support any lingering upslope isolated rain/snow
showers across western Greenbrier County. Partly cloudy skies
are possible though in this region compared to mostly clear to
clear elsewhere across the forecast area. Low temperatures are
expected to range from the upper 20s to lower 30s across the
mountains with lower 30s across the Piedmont.
Saturday night through Sunday surface high pressure builds
over, then east of the are as the flow aloft becomes zonal.
Expect a continuation of dry conditions and a slight warming
trend.
Sunday night into Monday a cold front is expected to reach the
western extent of the area but have little impact on our region
as it progresses eastward. Some parts of southeast West Virginia
will experience some light rain/snow showers late Sunday
afternoon and Night. Temperatures by Sunday night will range
from the low to mid 30s across the mountains with mid to upper
30s across the Piedmont. HIgh temperatures on Monday will reach
the mid to upper 40s across the mountains and mid to upper 50s
over the Piedmont.
Confidence in the above portion of the forecast is moderate to
high.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 140 PM EST Thursday...
The region will remain near the base of a broad upper trough
that will have periodic weak disturbances progressing across our
area. Model vary as to the timing of these features, but all
are consistent that none will have a huge impact on our
forecast. Most offer some isolated to scattered rain/snow
showers across parts of southeast West Virginia, with limited
coverage, if any, farther east over central or eastern parts of
the forecast area. Our latest forecast will reject such
scenarios with one small potential Monday into Monday into
Monday night, and then again Tuesday night.
The vast majority of the forecast area will receive no
precipitation during this time period. Temperatures during this
part of the forecast will generally range from highs of the low
to mid 40s over the mountains with low to mid 50s across the
Piedmont. Low temperatures will range from the upper 20s to
lower 30s across the mountains with low to mid 30s across the
Piedmont.
Forecast confidence in the above portion of the forecast is
moderate.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
As of 1230 AM EST Friday...
Largely mvfr/IFR conditions due to low ceilings and/or reduced
visibilities from mist/light fog, but expectation is for
improving conditions toward the morning push with return to VFR
for all TAF sites east of the Blue Ridge. Low clouds are
expected to linger across the mountains until mid-day Friday,
but trends with respect to cig/vsby should favor improvement.
That said, it will be breezy with cross mountain westerly
windflow resulting in gusty conditions through the day Friday
with mountain wave and mechanical turbulence. Surface gust of
20-25 kts will be common until sunset Friday.
Extended Discussion...
VFR conditions with a mostly clear sky will return across the
region for the weekend. Models suggest a chance for MVFR
ceilings in southeast West Virginia on Friday night and Saturday
morning but confidence for anything lower than MVFR is low.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 9 AM EST this morning for VAZ010>020-
022>024-032>035.
NC...Wind Advisory until 9 AM EST this morning for NCZ001-002-018.
WV...Wind Advisory until 9 AM EST this morning for WVZ042>044-507-
508.
&&
SYNOPSIS...RCS
NEAR TERM...AL/RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...PMHazardous weather outlook, Nov 15, 9:26 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 926 PM EST Thu Nov 15 2018 NCZ003>006-019-020-VAZ007-009-043>047-058-059-170230- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 926 PM EST Thu Nov 15 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and southwest Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ010>020-022>024-032>035-WVZ042>044-507-508-170230- Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 926 PM EST Thu Nov 15 2018 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY... This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 15, 9:23 PM EST, 5 hours 8 minutes before
Special Weather Statement National Weather Service Blacksburg VA 923 PM EST Thu Nov 15 2018 NCZ001-018-VAZ007-009-010-012-015-WVZ042>044-507-508-160500- Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 923 PM EST Thu Nov 15 2018 ...Rain changing to snow showers in the mountains... As of 922 PM Thursday...Doppler radar indicated a band of precipitation moving eastward from central West Virginia through western Tennessee, associated with a cold front. Spotter reports indicate this precipitation is changing to snow quickly, with temperatures in the low to middle 30s. Expect initial rain to quickly change to snow showers across southeastern West Virginia, the Mountain Empire and the northwestern mountains of North Carolina through midnight. Snow may briefly produce visibilities as low as one-half mile, as well as lead to slippery untreated roadways, bridges and overpasses. A coating to as much as an inch and a half of wet snow accumulation is expected through midnight. Travelers in southeastern West Virginia, the Mountain Empire and the Northwest North Carolina mountains should be prepared to encounter sudden changes in weather conditions, as well as reduced visibility as snow is encountered. Drive slowly and cautiously in snow-covered areas, adjusting speed to the prevailing weather conditions. Loconto
Special weather statement, Nov 15, 10:28 PM EST, 4 hours 3 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1028 PM EST Thu Nov 15 2018 VAZ011-013-014-018>020-160500- Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath- Including the cities of Pearisburg, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, and Hot Springs 1028 PM EST Thu Nov 15 2018 ...A light snow accumulation possible west of the Blue Ridge... Occasional snow showers will affect locations west of the Blue Ridge through Midnight. The snow showers may be heavy at times with visibility well below one mile. A quick localized accumulation up to an inch is possible, creating slick spots on roadways. Drivers should be prepared for rapidly changing conditions and slick roads. Slow down and leave extra space between vehicles.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 7:14 PM EST | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 19 more | 17 hr |
| Nov 16, 2:31 AM EST | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 26 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.